Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 29, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Feb 29, 2012, 4:39 AM CST for Mississippi County, Scott County, Stoddard County, Missouri. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 29, 2012, 4:39 AM CST (10:39 UTC)
- Expired
- Feb 29, 2012, 5:15 AM CST
- In force
- 36 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Mississippi County, MO, Scott County, MO, Stoddard County, MO
The radar
The Paducah radar (KPAH), 78 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 29, 4:50 AM CST | TSTM WND DMG | 2 E Benton, MO | POSSIBLE TORNADO. BARN AND CHICKEN FARM DESTROYED. HOUSE DAMAGED. WIDESPREAD TREE AND POWER LINE DAMAGE ALONG HIGHWAY 408 NEAR THE INTERSECTION OF HWY 403. LATE REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 29, 1:14 AM CST | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 10.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -316 J/kg
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 335 m²/s²
- 0-3 km storm-relative helicity
- 421 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
143
WUUS53 KPAH 291039
SVRPAH
MOC133-201-207-291115-
/O.NEW.KPAH.SV.W.0029.120229T1039Z-120229T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
439 AM CST WED FEB 29 2012
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MISSISSIPPI COUNTY IN SOUTHEAST MISSOURI...
SOUTHERN SCOTT COUNTY IN SOUTHEAST MISSOURI...
CENTRAL STODDARD COUNTY IN SOUTHEAST MISSOURI...
* UNTIL 515 AM CST.
* AT 433 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
BLOOMFIELD...AND MOVING EAST AT 75 MPH.
* LOCATIONS IN THE WARNED AREA INCLUDE...
SIKESTON...MINER...CHARLESTON...BELL CITY...MORLEY...HAY-WOOD
CITY...BERTRAND...VANDUSER...BLODGETT...LAMBERT AND DIEHLSTADT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CST WEDNESDAY MORNING
FOR SOUTHEASTERN ILLINOIS AND SOUTHWEST INDIANA AND WESTERN KENTUCKY
AND SOUTHEAST MISSOURI.
LAT...LON 3697 9004 3713 8942 3707 8938 3705 8939
3703 8936 3692 8931 3686 8964 3686 8970
3685 8971 3679 8998
TIME...MOT...LOC 1039Z 253DEG 67KT 3691 8988
WIND...HAIL 70MPH 1.00IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 4:12 AM CST, 27 minutes earlier.
Area forecast discussion, Feb 29, 4:12 AM CST, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 412 AM CST WED FEB 29 2012 .SHORT TERM...(TODAY THROUGH FRIDAY NIGHT) ISSUED AT 355 AM CST WED FEB 29 2012 DELAYED DISCUSSION DUE TO ONGOING SEVERE WEATHER. CURRENT LINE OF THUNDERSTORMS OVER SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS CONTINUE TO MOVE INTO INCREASING INSTABILITY AND SHEAR AT 4 AM CST. MAINTENANCE OF THE TORNADIC CIRCULATIONS WILL LIKELY PERSIST AS ISOLATED SUPERCELLS TAP INTO INCREASING BULK SHEAR ABOVE 60 KTS...HELICITIES ABOVE 500 M2/S2...AND MOIST UNSTABLE CAPES EXCEEDING 1000 J/KG THROUGH 6 AM CST. PLEASE REFER TO THE LATEST STORM PREDICTION CENTER OUTLOOKS AND DISCUSSIONS FOR MORE SPECIFIC DETAILS. ANOTHER ZONE OF MOISTURE CONVERGENCE AND THETAE ADVECTION IS APPEARING TO INCREASE OVER SOUTHEAST ILLINOIS AND THE PENNYRILE REGION OF WEST KENTUCKY AS OF 10Z. THIS MAY AID IN THE MAINTENANCE OF THE SOUTHWEST ILLINOIS SUPERCELL/TORNADO THROUGH AT LEAST 12Z. SOME REGENERATION AND INITIATION OF NEW CONVECTION MAY OCCUR IN WESTERN KENTUCKY BETWEEN 5 AM AND 7 AM CST. DEPENDING ON THE TIMING OF THE FRONTAL PASSAGE...ADDITIONAL CONVECTION MAY DEVELOP DURING THE LATE MORNING AND EARLY AFTERNOON OVER THE SOUTHERN PENNYRILE REGION OF WEST KENTUCKY...PER THE 3KM HRRR 1 KM REFLECTIVITY FORECASTS THROUGH NOON. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL WORK NORTHWARD FROM THE LOWER MISSISSIPPI VALLEY LATE THURSDAY NIGHT...WITH THE BEST INSTABILITY...SHEAR...AND MOISTURE EXPECTED DURING THE LATE MORNING AND EARLY AFTERNOON HOURS ON FRIDAY. THE 00Z-06Z DETERMINISTIC GFS GUIDANCE STILL APPEARS TO HAVE A CONSISTENT HANDLE ON THE TIMING AND PLACEMENT OF THIS CONVECTION AND WAS GENERALLY FOLLOWED WITH THE SHORT TERM UPDATES. .LONG TERM...(SATURDAY THROUGH WEDNESDAY) ISSUED AT 355 AM CST WED FEB 29 2012 FORECAST CONFIDENCE IN THE EXTENDED PERIODS IS QUITE HIGH. THE ONLY POPS ARE ON SUNDAY WHEN THE GFS AND ECMWF SWEEP A FULL LATITUDE TROUGH THROUGH THE REGION. THEY GENERATE A SATURATED LAYER WITH STEEP LAPSE RATES GENERALLY AT AND ABOVE 700MB...WHICH IS IN THE -15 TO -25 DEGREE RANGE. CERTAINLY CANNOT RULE OUT ISOLATED SHOWERS AND THUNDERSTORMS AT SOME POINT SUNDAY EAST OF THE MISSISSIPPI RIVER. THERE IS A LOT OF DRY AIR AND STEEP LAPSE RATES BELOW 700MB...SO THERE IS THE POTENTIAL FOR DRY THUNDERSTORMS AND STRONG MIXING. SOME RECENT MODEL RUNS BRING THE VERY ELEVATED CONVECTION INTO THE AREA SATURDAY NIGHT...WHEN TEMPERATURES ARE EXPECTED TO BE JUST BELOW FREEZING...WHICH COULD ALLOW SNOW TO REACH THE GROUND. FOR NOW HAVE A SLIGHT CHANCE OF RAIN SHOWERS ONLY ON SUNDAY. GUSTY WEST NORTHWEST WINDS WILL IMPACT MUCH OF THE AREA...REGARDLESS OF PRECIPITATION. LATER SHIFTS WILL HAVE TO CLOSELY MONITOR THE ODD POTENTIALS WITH THIS SYSTEM. OTHERWISE SURFACE HIGH PRESSURE WILL DOMINATE THE REGION OVER THE WEEKEND AND INTO MONDAY. TEMPERATURES WILL BE CLOSE TO NORMAL LEVELS FOR A CHANGE. SOUTHERLY RETURN FLOW WILL COMMENCE LATE MONDAY...AND VERY GUSTY SOUTH WINDS ARE EXPECTED TUESDAY...AS TEMPERATURES WARM WELL BACK INTO THE 60S. THE LATEST GFS AND ECMWF HOLD OFF OUR NEXT CHANCE OF CONVECTION TIL AT LAST WEDNESDAY...WHEN ANOTHER FRONT WILL MOVE INTO THE REGION. && .AVIATION...(FOR THE 09Z TAFS THROUGH 09Z EARLY THURSDAY MORNING) ISSUED AT 355 AM CST WED FEB 29 2012 MAIN CONCERN REMAINS STRONG THUNDERSTORM POTENTIAL IN THE FIRST FEW HOURS OF THE 12Z TAF PERIOD...AS A COLD FRONT MOVES THROUGH THE REGION. MVFR CEILINGS WILL PREVAIL ACROSS THE AREA AS THE STORMS APPROACH. THEN...PERIODS OF IFR CEILINGS AND LOCALLY STRONG WIND GUSTS CAN BE EXPECTED WITH THE THUNDERSTORMS. ANY LINGERING THUNDERSTORM ACTIVITY WILL SHIFT EAST OF THE TERMINALS BY LATE WEDNESDAY MORNING AS SKIES CLEAR. WINDY CONDITIONS WILL PREVAIL THROUGH THE DAY...WITH SUSTAINED SOUTHWEST WINDS AROUND 20 KNOTS AND OCCASIONAL GUSTS OF 30 TO 35 KNOTS. THE FUSTINESS SHOULD COME TO AN END WITH SUNSET...AND WEST TO WEST NORTHWEST WINDS WILL GRADUALLY WEAKEN THROUGH THE NIGHT. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...SMITH LONG TERM....DRS AVIATION...DRS/SMITH
Hazardous weather outlook, Feb 29, 3:47 AM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 347 AM CST WED FEB 29 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 347 AM CST WED FEB 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE AREA...WITH A FORWARD MOVEMENT AROUND 50 MPH. THE PRIMARY HAZARDS WITH THESE STORMS WILL BE TORNADOES...DAMAGING WINDS AND HAIL. A SECONDARY CONCERN WILL BE LOCALLY HEAVY RAIN ASSOCIATED WITH THE LINE OF STORMS. THE CURRENT LINE OF STORMS SHOULD EXIT THE QUAD STATE REGION LATER THIS MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE MORNING THROUGH SUNSET FRIDAY. THE MAIN HAZARDS WILL BE DAMAGING WIND AND HAIL...ESPECIALLY DURING THE AFTERNOON HOURS. ISOLATED TORNADO DEVELOPMENT CANNOT BE RULED OUT IN THE VICINITY OF THE FRONTAL BOUNDARY DURING THE AFTERNOON. THE AREA OF GREATEST CONCERN WILL BE WESTERN KENTUCKY...SOUTHWEST INDIANA...SOUTHEAST ILLINOIS AND SOUTHEAST MISSOURI NEAR THE BOOTHEEL REGION. .SPOTTER INFORMATION STATEMENT... IF NOT ALREADY ACTIVATED BY EMERGENCY MANAGEMENT...SPOTTER ACTIVATION IS STILL REQUESTED FOR PARTS OF WEST KENTUCKY THIS MORNING. IF YOU CAN SAFELY DO SO...AND CONFIRMED REPORTS OF FUNNEL CLOUDS AND TORNADOES...AS WELL AS DAMAGING WINDS IS ENCOURAGED. PLEASE REPORT ANY HAIL SIZE IN COMPARISON TO THE TO THE SIZE OF A COIN OR THE ACTUAL DIAMETER IN INCHES. SPOTTER ACTIVATION MAY BE ALSO NEEDED DURING THE LATE MORNING AND AFTERNOON HOURS ON FRIDAY. SMITH
In the hours before
Local storm report, Feb 29, 3:58 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
358 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 AM TSTM WND GST SEDGEWICKVILLE 37.52N 89.91W
02/29/2012 E0 MPH BOLLINGER MO TRAINED SPOTTER
OUT BUILDINGS DAMAGED.
&&
SMITTYLocal storm report, Feb 29, 4:02 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
402 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 AM TSTM WND DMG OAK RIDGE 37.50N 89.73W
02/29/2012 CAPE GIRARDEAU MO EMERGENCY MNGR
NUMEROUS HOME STUCTURE DAMAGE. WIDESPREAD TREES AND
POWERLINES DOWN. DAMAGE OBSERVED BY FIRE RESCUE TEAMS AND
RELAYED TO E0C. POSSIBLE TORNADO. NO INJURIES REPORTED AT
THIS TIME.
&&
SMITTYLocal storm report, Feb 29, 4:21 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
421 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 AM TSTM WND DMG OAK RIDGE 37.50N 89.73W
02/29/2012 CAPE GIRARDEAU MO EMERGENCY MNGR
LINE OF DAMAGE FROM OAK RIDGE TO POCAHANTAS MISSOURI.
NUMEROUS STRUCTURAL AND TREE DAMAGE. POWER OUTAGES. NO
INJURES REPORTED AT THIS TIME. POSSIBLE TORNADO.
&&
SMITTYLocal storm report, Feb 29, 4:23 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
423 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 AM HAIL 4 S CARBONDALE 37.67N 89.22W
02/29/2012 M1.00 INCH JACKSON IL EMERGENCY MNGR
QUARTER SIZE HAIL. POWER OUTAGES REPORTED IN THE AREA.
&&
SMITTYLocal storm report, Feb 29, 4:31 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
431 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM TSTM WND DMG 5 E ELLSINORE 36.93N 90.66W
02/29/2012 WAYNE MO TRAINED SPOTTER
ANTENNA RIPPED OFF OF HOME. LATE REPORT.
&&
SMITTYLocal storm report, Feb 29, 4:37 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
437 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 AM TSTM WND DMG 2 S MARION 37.70N 88.94W
02/29/2012 WILLIAMSON IL TRAINED SPOTTER
WIDESPREAD POWER OUTAGES REPORTED.
&&
SMITTYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 29, 2:54 AM CST | Severe Thunderstorm Warning | PAH | Carter, Wayne | 36 min |
| Feb 29, 3:03 AM CST | Tornado Warning | PAH | Bollinger, Cape Girardeau | 42 min |
| Feb 29, 3:22 AM CST | Severe Thunderstorm Warning | PAH | Butler, Carter, Wayne | 23 min |
| Feb 29, 3:40 AM CST | Severe Thunderstorm Warning | PAH | Bollinger, Butler, Stoddard, Wayne | 35 min |
| Feb 29, 3:43 AM CST | Tornado Warning | PAH | Bollinger, Cape Girardeau | 32 min |
| Feb 29, 4:10 AM CST | Tornado Warning | PAH | Ripley | 35 min |
| Feb 29, 4:14 AM CST | Tornado Warning | PAH | Bollinger, Scott, Stoddard | 31 min |
| Feb 29, 4:21 AM CST | Severe Thunderstorm Warning | PAH | Butler, New Madrid, Scott, Stoddard | 24 min |
| Feb 29, 4:35 AM CST | Tornado Warning | PAH | Butler, Ripley, Stoddard | 25 min |
| Feb 29, 4:46 AM CST | Tornado Warning | PAH | Mississippi, Scott | 29 min |
| Feb 29, 4:51 AM CST | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid, Scott, Stoddard | 24 min |
| Feb 29, 5:07 AM CST | Severe Thunderstorm Warning | PAH | New Madrid, Stoddard | 23 min |
| Feb 29, 5:16 AM CST | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid, Scott | 29 min |
| Feb 29, 5:23 AM CST | Tornado Warning | PAH | Mississippi, New Madrid, Stoddard | 37 min |
| Feb 29, 5:54 AM CST | Tornado Warning | PAH | Mississippi, New Madrid | 15 min |
| Feb 29, 7:06 AM CST | Severe Thunderstorm Warning | PAH | New Madrid | 24 min |
| Feb 29, 7:29 AM CST | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.